Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

An explicit family of exotic Casson handles


Author: Žarko Bižaca
Journal: Proc. Amer. Math. Soc. 123 (1995), 1297-1302
MSC: Primary 57N13; Secondary 57M25, 57R65
MathSciNet review: 1246517
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper contains a proof that the Casson handle that contains only one, positive, self-intersection on each level, $ C{H^ + }$, is exotic in the sense that the attaching circle of this Casson handle is not smoothly slice in its interior. The proof is an easy consequence of L. Rudolph's result (Bull. Amer. Math. Soc. (N.S.) 29 (1993), 51-59) that no iterated positive untwisted doubles of the positive trefoil knot is smoothly slice. An explicit infinite family of Casson handles is constructed by using the non-product h-cobordism from Ž. Bižaca (A handle decomposition of an exotic $ {\mathbb{R}^4}$, J. Differential Geom. (to appear)), $ C{H_n},n \geq 0$, such that $ C{H_0}$ is the above-described $ C{H^ + }$ and each $ C{H_{n + 1}}$ is obtained by the reimbedding algorithm (Ž. Bižaca, A reimbedding algorithm for Casson handles, Trans. Amer. Math. Soc. 345 (1994), 435-510) in the first six levels of $ C{H_n}$. An argument that no two of those exotic Casson handles are diffeomorphic is outlined, and it mimics the one from S. DeMichelis and M. Freedman (J. Differential Geom. 17 (1982), 357-453).


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57N13, 57M25, 57R65

Retrieve articles in all journals with MSC: 57N13, 57M25, 57R65


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1995-1246517-X
PII: S 0002-9939(1995)1246517-X
Keywords: Casson handles, Casson towers, exotic Casson handles, exotic $ {\mathbb{R}^4}$, Freedman's reimbedding theorem
Article copyright: © Copyright 1995 American Mathematical Society